Steroid creams are a common treatment for skin conditions such as psoriasis and eczema, and have been used for the past 50 years. While they can be effective in reducing inflammation and relieving symptoms, they are not a cure and have no effect on the underlying cause. In some cases, a low-potency topical steroid may not work, and your doctor may prescribe a stronger one or a nonsteroidal topical medication, such as crisavorol or tacrolimus. The National Eczema Association is raising awareness of topical steroid withdrawal (TSW), a potential serious side effect of topical steroid use that patients and providers don't easily recognize.
Much is still unknown about this condition, including how often it occurs and the amount of topical steroid use that causes it. People with similar conditions, such as papulopustulose, rosacea and psoriasis, should also be aware of TSW. The term “topical steroid withdrawal” (also known as topical steroid addiction, steroid withdrawal syndrome, or red skin syndrome) refers to a constellation of symptoms that may appear in the days and weeks after a person stops using topical corticosteroids. Lichen sclerosus (LS) is another chronic skin disorder that is treated with topical steroids.
Dr. Corinna Bowser, an allergist and immunologist at Suburban Allergy Consultants in the Philadelphia area, says that steroid creams “start working within 1 day” regardless of the concentration. However, research has confirmed the need to avoid long-term daily use of topical steroids. For example, a low-potency steroid may be recommended for sensitive skin, such as the face, and a higher-potency steroid on the trunk.If you are using topical steroids to treat your skin condition and are not seeing results, talk to your doctor about other treatment options.
They may recommend a stronger steroid cream or a nonsteroidal topical medication to help reduce inflammation and relieve symptoms.